Sleepless nights turn into missed classes for many students. The use of sleep aids is becoming more wide spread.
According to Joan Goldberg from the Sleep Foundation, “54 percent of adults said they have experienced at least one symptom of insomnia.”
The college lifestyle changes sleep patterns for students many times throughout the year. Many students are now relying on sleep aids to help regulate their sleeping patterns.
“I take sleep aids about once a week to help me get to sleep if I know I have something to do or if I need to be up at a certain time,” Vikki Burke, junior social work major, said.
Trouble falling asleep? Insomnia could be why. Insomnia can be caused by factors such as stress, anxiety, depression and poor sleeping habits.
“Freshmen are usually the group of students who have the most sleeping problems. They have a hard time adjusting to living on campus because they are out of their normal environment,” Mary Jo Rose, R.N of Cabrini’s health services, said.
Sleep aids may have a temporary solution to sleeping problems, but they can bring serious side effects that can hinder the expected result. Mixing sleep aids with other medications as well as alcohol can completely change the chemical compound of the sleep aid.
“There have been times where I have taken too many or I have taken them too late at night so I sleep right through my classes,” Burke said.
Over-the-counter sleep aids are easy to access, so many students rely on them. When using over the counter aids there is more of a risk of an overdose because the dosage amount can vary.
Other students who have been prescribed medications such as Rozerem and Lunesta also have claimed to encountered problems.
Dependency on any sleep aid can be serious. Goldberg recommends that four weeks should be the recommended limit that a person uses sleep aids. There can be a dependency to use them every night after the month of initial use. If a student is using any type of sleep aids they should check with a doctor before use.